Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 260, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2011, 7:17 PM EDT for Carroll County, Tippecanoe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2011, 7:17 PM EDT (23:17 UTC)
- Expired
- Jul 11, 2011, 7:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4025 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006
WUUS53 KIND 112317
SVRIND
INC015-157-112345-
/O.NEW.KIND.SV.W.0260.110711T2317Z-110711T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT MON JUL 11 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARROLL COUNTY IN NORTH CENTRAL INDIANA...
NORTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 745 PM EDT
* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DELPHI...OR 11 MILES SOUTHEAST OF MONTICELLO...AND MOVING EAST AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FLORA AROUND 725 PM EDT...
BURLINGTON AROUND 735 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4070 8652 4069 8636 4044 8638 4048 8681
4057 8680 4057 8678 4066 8678 4067 8676
4071 8676 4072 8675
TIME...MOT...LOC 2317Z 277DEG 35KT 4062 8660
WIND...HAIL 60MPH 1.00IN
$$
HOMANN/JK1 follow-up statement
314
WWUS53 KIND 112335
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT MON JUL 11 2011
INC157-112345-
/O.CAN.KIND.SV.W.0260.000000T0000Z-110711T2345Z/
TIPPECANOE-
735 PM EDT MON JUL 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4069 8637 4064 8636 4044 8638 4047 8669
4055 8669 4066 8666 4070 8652
TIME...MOT...LOC 2335Z 277DEG 35KT 4060 8637
$$
INC015-112345-
/O.CON.KIND.SV.W.0260.000000T0000Z-110711T2345Z/
CARROLL-
735 PM EDT MON JUL 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CARROLL COUNTY
UNTIL 745 PM EDT...
AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF WALTON...OR 11 MILES SOUTH OF LOGANSPORT...MOVING EAST
AT 40 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CARROLL
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4069 8637 4064 8636 4044 8638 4047 8669
4055 8669 4066 8666 4070 8652
TIME...MOT...LOC 2335Z 277DEG 35KT 4060 8637
WIND...HAIL 60MPH 1.00IN
$$
HOMANN/JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:59 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 11, 6:59 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 659 PM EDT MON JUL 11 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... A DIFFUSE COLD FRONT IS EXPECTED TO SLOWLY SINK SOUTH ACROSS THE AREA STARTING TONIGHT...WITH THE FRONT PASSING SOUTH OF THE OHIO RIVER BY WEDNESDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS EXPECTED TO GRADUALLY MOVE SOUTHEAST ACROSS THE GREAT LAKES...AND EVENTUALLY TO THE EAST COAST BY EARLY NEXT WEEK. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... STILL QUESTIONABLE WHETHER CONVECTIVE TEMPERATURES WILL BE REACHED THIS AFTERNOON...SO DESPITE AN EXTREMELY UNSTABLE AIR MASS AND AN OUTFLOW BOUNDARY IN THE AREA...CONVECTIVE DEVELOPMENT MAY BE HELD IN CHECK. ELONGATED MCV EXTENDING FROM EASTERN IOWA THROUGH NORTHERN ILLINOIS CLOSE TO SURFACE FRONT IS PROGGED BY THE SHORT TERM MODELS TO DRIFT SOUTHEAST INTO INDIANA BY LATE AFTERNOON...SO THIS MAY HELP TO GET CONVECTION GOING. NOT SURE EXACTLY WHERE THINGS MIGHT INITIALLY DEVELOP...EITHER NEAR OUTFLOW BOUNDARY...OR FARTHER NORTH NEAR THE MCV AND SURFACE FRONT. SHORT TERM MODELS ARE TENDING TO FAVOR AREAS FARTHER NORTH. IN ANY EVENT...STEEP MID LEVEL LAPSE RATES WERE OBSERVED IN THIS MORNING/S UPPER AIR...WHILE DEEP LAYER SHEAR APPEARS ADEQUATE OVER THE NORTHERN ZONES...BUT DROPS OFF QUITE A BIT FARTHER SOUTH. BASED ON ABOVE...IF ANY ORGANIZED CONVECTION DOES DEVELOP...THE NORTHERN ZONES STAND THE BEST CHANCE FOR SEVERE...WHILE THE SOUTHERN ZONES MAY BE MORE OF A PULSE TYPE. PRECIPITABLE WATERS IN EXCESS OF 2 INCHES ALSO SUGGEST HEAVY RAIN IS A THREAT AS WELL. WILL CONTINUE WITH CHANCE POPS TONIGHT...AND MENTION SEVERE THREAT IN THE NORTHERN ZONES. SEVERE THREAT EXPECTED TO DIMINISH TOWARDS/AFTER THE LATE EVENING HOURS WITH LOSS OF HEATING AND LITTLE IN THE WAY OF AN UPPER LEVEL IMPULSE TO KEEP THINGS GOING THROUGH THE NIGHT. ALTHOUGH HEAT INDICES ARE BELOW CRITERIA OVER THE NORTHERN ZONES DUE TO CONVECTIVE OUTFLOW...SOME RECOVERY IN THOSE AREA IS POSSIBLE LATER THIS AFTERNOON. WILL LET THE HEAT HEADLINES CONTINUE. LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS LOWS TONIGHT...BUT WILL NUDGE DOWN THE GUIDANCE A CATEGORY DUE TO COOLING EFFECTS FROM EXPECTED CONVECTION. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... MODEL DATA SUGGEST UPPER LEVEL SHORT WAVE TROUGH CURRENTLY PUSHING ACROSS ONTARIO AND THE NORTHERN GREAT LAKES WILL EVENTUALLY MOVE INTO THE CANADIAN MARITIMES AND NEW ENGLAND BY THURSDAY. THIS SHOULD HELP TO PUSH THE UPPER RIDGE TEMPORARILY WEST INTO THE PLAINS. AN ASSOCIATED DIFFUSE COLD FRONT WILL GRADUALLY PUSH SOUTH THROUGH THE AREA STARTING TONIGHT...AND PASS SOUTH OF THE OHIO RIVER BY WEDNESDAY. AIR MASS AHEAD OF THIS FRONT IS EXPECTED TO BECOME VERY UNSTABLE AGAIN ON TUESDAY...BUT IF CONSIDERABLE ORGANIZED CONVECTION DEVELOPS TONIGHT...THIS INSTABILITY MAY GET FORCED FARTHER SOUTH THAN THE MODELS INDICATE. WILL KEEP CHANCE POPS GOING FOR TUESDAY AND TUESDAY NIGHT. BY WEDNESDAY...MODELS START TO SLOWLY ADVECT A MORE STABLE AIR MASS INTO THE AREA FROM THE NORTH IN THE WAKE OF THE FRONT. SOME OF THE ENSEMBLE DATA STILL SUGGEST A PRECIPITATION THREAT ON WEDNESDAY...BUT FEWER THAN YESTERDAY. WILL NOT TOTALLY TAKE OUT POPS ON WEDNESDAY YET...BUT WILL START TO ELIMINATE THEM FROM THE NORTHEAST. PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR TUESDAY MAY BE A LITTLE ON THE WARM SIDE. WILL NUDGE THE NUMBERS DOWN A BIT IN THAT PERIOD. OTHERWISE...THE GUIDANCE NUMBERS LOOK REASONABLE. && .LONG TERM /FRIDAY THROUGH NEXT MONDAY/... ENSEMBLE DATA SUGGEST HEIGHTS WILL BUILD ACROSS THE AREA DURING THE LONG TERM AS A LARGE STRONG UPPER RIDGE DEVELOPS OVER THE MIDWEST. A FEW ENSEMBLES INDICATE A LOW POTENTIAL FOR CONVECTION AROUND FRIDAY AND SATURDAY WITH POSSIBLE DISTURBANCES RIDING ALONG THE EAST SIDE OF THE BUILDING RIDGE...BUT CONSIDERING THE STRENGTH AND PROXIMITY OF THE RIDGE...THE PATTERN FAVORS CONVECTIVE POTENTIAL BEING CAPPED OFF. WILL CONTINUE WITH A DRY EXTENDED FOR NOW. && .AVIATION.../FOR 12000Z TAFS/... VERY WEAK COLD FRONT CROSSING AREA OVERNIGHT. WEAK HIGH MOVING IN FROM NORTH TUESDAY. SCT THUNDERSTORMS NORTHERN AREAS THIS EVENING. BRIEF IFR VISIBILITIES AND CEILINGS POSSIBLE IN HEAVY RAIN IN STORMS. SOME STORMS MAY ALSO PRODUCE GUSTS TO 40 KNOTS. WARM AIR ALOFT WILL KEEP THUNDERSTORMS FROM DEVELOPING VERY FAR SOUTH...AND HELP STORMS IN NORTH TO DIE BY MIDNIGHT. OUTSIDE ANY STORMS NO CEILINGS OR CEILINGS ABOVE 10 THOUSAND FEET THROUGH THE PERIOD. VISIBILITIES OUTSIDE STORMS MAINLY VFR...BUT AREAS OF MVFR AND LOCAL IFR IN FOG LATE NIGHT AND EARLY MORNING. WINDS OUTSIDE STORMS 10 KNOTS OR LESS. && .IND WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031- 035>049-054>057-065. EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ051>053-060>064-067>072. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....JAS AVIATION...JK
Hazardous weather outlook, Jul 11, 4:17 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 417 PM EDT MON JUL 11 2011 INZ021-028>031-035>049-051>057-060>065-067>072-122030- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 417 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. HEAT INDICES EARLY THIS EVENING WILL RANGE FROM 105 TO 110 DEGREES ACROSS CENTRAL INDIANA. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND VERY HEAVY RAINFALL. DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAT INDICES ON TUESDAY WILL RANGE FROM THE MID 90S TO NEAR 105 DEGREES ACROSS CENTRAL INDIANA. THERE WILL BE SLIGHT RISK OF SEVERE STORMS ON TUESDAY AND TUESDAY EVENING...MAINLY ALONG AND SOUTH OF THE INTERSTATE 74 CORRIDOR. THE PRIMARY THREATS WILL REMAIN DAMAGING WINDS AND VERY HEAVY RAINFALL. DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND PERHAPS ON TUESDAY AS WELL. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:39 PM EDT | Excessive Heat Warning | IND | Bartholomew, Brown, Clay, Daviess, Greene, Jackson and 8 more | 5 hr |
| Jul 11, 7:43 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.